My son is on Geodon now, has also taken risperdal. His weight gain has not slowed yet, even though I was told it would bottom out. The risperdal worked the best, but he had the most weight gain on that. Any advice on what I can do for him to help stop the weight gain? He is only 9 and has a hard time understanding what is going on.
I can relate. My son is 9 and was taking zyprexa and he gained 30 pounds in 3 months. The doctor took him off this medication for that reason. My son has always taken risperdal. The risperdal does not seem to cause the outrageous weight gain the zyprexa did.
Many psychiatrists will add a mood stabilizer to the medication cocktail. Many times a mood stabilizer will help to keep the weight gain to a minimum. Topomax suppresses appetite. (My son is taking topomax to control migraine headaches so perhaps that is why he is not gaining weight from the risperdal.) Of course watching the eating habits is helpful. Speak with the psychiatrist about this. These children have huge barriers to overcome in the social aspect of life and to add a weight problem to the mix is making social acceptance much harder. The long term effects of weight gain are of some concern. Increasing physical activity does help. Many children with bipolar disorder crave carbohydrates. Keep the carb. intake to a minimum. One aspect of bipolar disorder involves cortisol levels. Cortisol is triggered by stress and is the body's way to allow the body to be ready for fight or flight. Bipolar disorder can cause cortisol levels to be raised perpetually, even in calm states. The cortisol will cause weight gain. Phosphatidylserine is a phospholipid that is found in green leafy in vegetables in limited amounts. This nutrient has been effective in stabilizing moods and lowering heightened cortisol levels. (I gave this to my son and he dropped the extra pounds in a month or so).
This may be an option for you.
I hope some of this information is helpful. I know I have more information but my children are demanding my attention at the moment.
Feel free to pm me. I have lots of information that I can share. It is helpful share information and nice to know someone else feels your pain.